Alert archive / Pennsylvania / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS State College, PA

February 6, 2021Adams County, Lancaster County, York County, Pennsylvania

NWS State College, PA issued this winter storm watch at Feb 6, 2021, 3:14 AM EST for Adams County, Lancaster County, York County, Pennsylvania. It took effect at Feb 7, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 6, 2021, 3:14 AM EST (08:14 UTC)
In effect from
Feb 7, 2021, 1:00 AM EST
Expired
Feb 6, 2021, 1:58 PM EST
In force
Issued by
NWS State College, PA

Counties Adams County, PA, Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2453 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS41 KCTP 060814
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
314 AM EST Sat Feb 6 2021

PAZ035-036-056>059-063-062015-
/O.NEW.KCTP.WW.Y.0010.210207T0600Z-210207T1800Z/
Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Including the cities of McConnellsburg, Chambersburg, Newport, 
Harrisburg, Hershey, Pottsville, Lebanon, and Carlisle
314 AM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 1 AM to 1 PM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...The heaviest snow amounts are expected 
  along and southeast of the I-81 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts will include snow
covered roads and limited visibility.

Call 5 1 1 or visit www.511pa.com for the latest travel, roadway
and traffic conditions.

To report snow or ice, post to the NWS State College Facebook
page, use Twitter @NWSStateCollege, or visit weather.gov/ctp.

&&

$$

PAZ064>066-062015-
/O.NEW.KCTP.WS.A.0004.210207T0600Z-210207T1800Z/
Adams-York-Lancaster-
Including the cities of Gettysburg, York, and Lancaster
314 AM EST Sat Feb 6 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible.

* WHERE...Adams, York and Lancaster Counties.

* WHEN...From late tonight through Sunday afternoon.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...A period of heavy snow rates exceeding 1 
  inch per hour are possible early Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for significant winter weather that may
impact travel.

Review winter weather safety and preparedness information at
weather.gov/winter.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$
MS/AT
1 follow-up statement
961 
WWUS41 KCTP 061858
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
158 PM EST Sat Feb 6 2021

PAZ064>066-070700-
/O.UPG.KCTP.WS.A.0004.210207T0600Z-210207T1800Z/
/O.EXB.KCTP.WW.Y.0010.210207T0800Z-210207T2000Z/
Adams-York-Lancaster-
Including the cities of Gettysburg, York, and Lancaster
158 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches, with highest amounts near the Maryland border.

* WHERE...Adams, York and Lancaster Counties.

* WHEN...From 3 AM to 3 PM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Periods of heavy snow rates exceeding 1 
  inch per hour are possible Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts will include snow
covered roads and limited visibility.

Call 5 1 1 or visit www.511pa.com for the latest travel, roadway
and traffic conditions.

To report snow or ice, post to the NWS State College Facebook
page, use Twitter @NWSStateCollege, or visit weather.gov/ctp.

&&

$$

PAZ035-036-056>059-063-070700-
/O.EXT.KCTP.WW.Y.0010.210207T0800Z-210207T2000Z/
Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Including the cities of McConnellsburg, Chambersburg, Newport, 
Harrisburg, Hershey, Pottsville, Lebanon, and Carlisle
158 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 3 AM TO 3 PM EST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 3 AM to 3 PM EST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...The heaviest snow amounts are expected 
  along and southeast of the I-81 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts will include snow
covered roads and limited visibility.

Call 5 1 1 or visit www.511pa.com for the latest travel, roadway
and traffic conditions.

To report snow or ice, post to the NWS State College Facebook
page, use Twitter @NWSStateCollege, or visit weather.gov/ctp.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Feb 6, 1:19 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 6, 1:19 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
119 AM EST Sat Feb 6 2021

.SYNOPSIS...
A breezy start to the weekend will be followed by a quick-
hitting snowfall Sunday morning. Snow may be heavy along and to
the southeast of the I-81 corridor. Seasonably cold and dry
weather expected to start to next week before an active pattern
brings several opportunities for mixed precipitation through
Friday.

&&

.NEAR TERM /THROUGH TODAY/...
1AM/06Z: Minor change to increase POPs near stripe of snow
showers tracking ENEWD from KPIT toward KFIG.

Previous Discussion Issued: 1108 PM EST Fri Feb 5 2021
Upstream clouds and spotty/patchy snow due to the approaching
vort max/short wave trough will pass through early tonight.
Expect only a dusting or an inch at most, and mainly NW of the
Allegheny Front. Wind remains gusty, and might climb again as
the vort max passes overhead. Will continue to mention gusts
25-30KT for the higher elevations all night. Temps won't fall
all that much at first due to the clouds and wind, but some
clearing for the NW is possible closer to sunrise, so mins in
the teens are still looking good there, and 20s elsewhere.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
Moderately gusty winds will persist into Saturday afternoon
before quickly subsiding late in the day as high pressure
brings a short period of fair wx in CPA to start the weekend.

Despite rather abundant sunshine, max temps will be a few to
several degrees lower vs. Friday. Sun should begin to fade with
increasing clouds by Saturday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Did not modify the Sat night-Sun forecast with this update.
This evening's update has brought a new wrinkle for the end of
next week, though...warmer temps than the deep freeze prev
advertised. Most medium range models now keep a bit of trough-
digging going on to our west and amplify the flow. This would
put the storm track back overhead, and warmer temps on the whole
due to clouds and poss warm advection. Have made some tweaks to
the National Blend, mainly to increase PoPs slightly mid-week
to allow for the fast flow to bring us an occasional streak of
light precip. Also tried to temper the quite dramatic temp
rise/change from the prev forecast. Still went 5-10F higher
than continuity for Fri temps since I can't argue much with
this (much) warmer solution given the consensus of mass fields
for that time period.

Prev...
A reasonable consensus solution appears to be emerging with the
system for Sunday but there is still plenty of uncertainty with
just how far west the system will reach. The 12z GFS came in a
bit wetter while the NAM and UKMET are much higher in the QPF
department. We raised amounts in line with WPC guidance and now
have a swath of 2-3" across much of the lower Susq with 3-4" in
York and Lancaster Counties. Arrival time would be predawn on
Sunday with precip over Sunday afternoon, this will be a quick
moving system and last less than 12 hours in most places. Held
off on a watch this afternoon as we will likely remain below
warning criteria, but will continue to monitor trends and one
may be needed if latest models trend farther northwest.

NW flow and cold air aloft will support the chance of lake-
effect snow in the NW Snowbelt Sunday night and Monday morning.
Winds shift Monday morning sending the higher chances of LES
north of the CWA.

Latest model runs are still disagreeing about the system on
Tuesday. The likelihood of seeing precip Tuesday is increasing,
but the timing and intensity of the storm is uncertain. Have
chance pops on Tuesday for now, and temps will be warm enough
for rain in the south and snow in the north.

After Tuesday, the overall trend in temperatures will be below
average. Any precip that falls within this period will be snow
no doubt. Models hint at another potential storm next weekend,
but due to the drastic disagreement between models I only have
slight chance pops for the end of next week.

Prev Disc...
Both the 12Z ECENS and 18Z GEFS support fair and chilly
conditions Monday, as surface high drifts across the state.
Beyond that, medium range guidance all shows an anomalous
longwave trough centered over the northern plains through the
end of next week. A shortwave rotating through the base of this
trough appears likely to affect Pa Tuesday. The strength and
track of the associated clipper low remains uncertain, but
current guidance indicates a period of light snow is possible
with some rain possible in the south. Veering flow behind this
system is likely to tap some of the anomalous cold air over the
Grt Lks, so below normal temperatures are likely the second half
of next week. There is some indication that another shortwave
will affect the area by Thursday with some light snow. However,
there's plenty of uncertainty given it's 7 days out.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Weak upper level disturbance moving through the state at TAF
issuance time. A check of current observations shows minimal
decrease in visibility and only a drop to MVFR at the lowest.
Mainly added a VCSH for a few hours.

As the disturbance moves east by sunrise, conditions will
improve to VFR in all locations with winds increasing from the
west. Added WS wording for the daylight hours as winds just
above the surface will approach 45-50kt.

As a storm system moves toward southeast PA Saturday night,
expect an mid level overcast layer to develop after sunset.

Outlook...

Sun...A several to 8-hour period of light snow possible early
Sunday across the SE third of the state, otherwise a slight
chance of light snow elsewhere.

Mon...Mainly dry.

Tue...A chance of light snow with possible reductions to MVFR
and brief IFR conditions. Rain could mix in times.

Wed...Improving conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Dangelo/Steinbugl
SHORT TERM...Lambert
LONG TERM...Dangelo/Travis/Wagner
AVIATION...Martin/Tyburski
Hazardous weather outlook, Feb 5, 1:11 PM EST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
111 PM EST Fri Feb 5 2021

PAZ036-056>059-063>066-061815-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
111 PM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is increasing confidence in period of accumulating snow Sunday
morning. The most likely area for a plowable accumulation is along
and east of the I-81 corridor.

Additional bouts of wintry weather are possible on Tuesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-061815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
111 PM EST Fri Feb 5 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:14 AM ESTWinter Weather AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Lancaster and 4 more33 hr

Nearby

Winter Storm Watches in Pennsylvania, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.